Texas, 2007

Damaging Winds in Texas, July 20, 2007

July 20, 2007 · NWS EPZ · 2 events in 1 county or zone

Unstable air mass within a very moist summer regime.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Unstable air mass within a very moist summer regime.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 20, 1:30 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT FRI JUL 20 2007

.SYNOPSIS...
THE HIGH PRESSURE SYSTEM THAT WAS KEEPING MOST OF OUR AREA DRY IN
THE RECENT DAYS HAS BEEN BUMPED NORTH. THIS HAS ALLOWED A DEEP
SOUTHEASTERLY MONSOONAL FLOW TO IMPORT INCREASED MOISTURE ACROSS THE
REGION. THIS ADDED MOISTURE COUPLED WITH DAYTIME HEATING AND AN
APPROACHING SLOW MOVING DISTURBANCE WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE COMING DAYS. EXPECT PLENTY OF CLOUD
COVER AND COOLER TEMPERATURES TO ACCOMPANY THE INCREASED RAIN COVERAGE.

&&

.DISCUSSION...
THE HIGH PRESSURE CENTER THAT WAS OVER N NEW MEXICO HAS SHIFTED
NORTH OVER CO/KS/NE. THIS HAS OPENED THE DOOR FOR INCREASED
MOISTURE TO MOVE INTO THE CWFA FROM THE SE. ALONG THE SOUTHERN
EDGE OF THE HIGH  AN INVERTED TROUGH/UPPER LEVEL DISTURBANCE WILL
SLOWLY PASS ACROSS THE AREA EAST TO WEST. OVERNIGHT THE PWS OVER
THE AREA INCREASED BY 30% UP TO 1.30. IN ADDITION...SFC DEWPOINTS
AREA UP. THIS IS ALLOWING THE ATMOSPHERE TO STAY UNSTABLE WITH
MODERATE BOUANCY AND UNSTABLE LIS WITH NO CAPES. GIVEN THE
MOISTURE AND INSTABILITY EXPECTED EARLY INITIATION OF CONVECTION
TODAY.

THE DEEP MOIST FETCH WILL CONTINUE ACROSS THE AREA THROUGH THE
WEEKEND. ALOFT THE SLOW MOVING INVERTED TROUGH WILL ALSO PERSIST
THROUGH THE WEEKEND. THIS SHOULD KEEP SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY OVER THE CWFA THROUGH AT LEAST SUNDAY.

MONDAY A SPOKE OF HIGHER PRESSURE ALOFT WILL ROTATE FROM W TX
INTO THE AREA FROM THE HIGH TO OUR NORTH. THIS SHOULD HELP TO
SHOVE AND FOCUS THE DEEPER MONSOONAL MOISTURE WEST INTO THE AREA W
OF THE RIO GRANDE AND CAUSE A REDUCTION IN STORM ACTIVITY EAST OF
THE RIVER. BUT STILL WILL NEED SOME MINIMAL POPS EAST AND KEEP
SCATTERED STORMS WEST. BEYOND MONDAY WILL HAVE TO WATCH FOR
DISTURBANCES THAT WILL WANT TO ROTATE INTO THE AREA FROM THE
NORTHEAST TO INCREASE STORMS CHANCES EACH DAY.

THROUGH THE PERIOD EXPECT COOLER TEMPERATURE AND PLENTY OF CLOUD
COVER.

&&

.AVIATION...VALID 21/00Z - 22/00Z.
SCATTERED AREAS OF MVFR CONDITIONS DUE TO INCREASED AREAS OF
SHOWERS AND THUNDERSTORMS. BKN CIGS LOWERING TO 030KFT WITH OVC090
NEAR STORMS. VSBYS LESS THAN 1 MI IN HEAVY RAIN. SMALL HAIL UP TO
.5 INCH ALSO POSSIBLE. OUTFLOW WINDS OF 20-30 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  92  70  91  70 /  40  30  40  20  30
SIERRA BLANCA TX        65  90  65  89  64 /  40  40  40  20  30
LAS CRUCES              68  91  68  90  67 /  40  20  40  20  30
ALAMOGORDO              66  91  66  88  65 /  30  20  40  20  30
CLOUDCROFT              49  70  49  70  48 /  30  30  40  30  30
TRUTH OR CONSEQUENCES   67  91  67  90  66 /  30  20  40  20  30
SILVER CITY             61  83  60  82  60 /  30  30  40  30  30
DEMING                  68  91  68  90  66 /  40  30  30  20  30
LORDSBURG               68  93  68  91  67 /  40  40  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / BIRD
Hazardous weather outlook, Jul 20, 10:15 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT THU JUL 20 2007

NMZ022>025-030>032-TXZ055-056-211645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

BIG INCREASES IN DEEP LAYER MOISTURE OVER THE REGION WILL HELP TO
INCREASE THUNDERSTORM ACTIVITY THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH THE HEATING OF THE DAY
THIS AFTERNOON AND EARLY THIS EVENING OVER FAR WEST TEXAS AND
SOUTHERN NEW MEXICO. AIDING IN THE STORM DEVELOPMENT IS A STRONG
UPPER LEVEL DISTURBANCE SLOWLY TRACKING ACROSS THE AREA FROM THE
EAST.

THE MAIN THREAT WITH THESE SLOW MOVING STORMS WILL BE HEAVY RAIN AND
THE POTENTIAL FOR LOCALIZED FLOODING. HOWEVER SOME STORMS MAY
PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE PERIOD. LESSER COVERAGE EXPECTED TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

BIRD

In the hours before

Special weather statement, Jul 20, 12:17 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
117 PM MDT FRI JUL 20 2007

NMZ024-025-032-TXZ055-056-202230-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
117 PM MDT FRI JUL 20 2007

...SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS
   AFTERNOON AND EVENING...

INCREASED LOW LEVEL MOISTURE FROM THE EAST ALONG WITH LOW PRESSURE
AT THE SURFACE AND ALOFT JUST TO THE WEST OF OUR AREA IS
RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
THE AREA. RADAR INDICATES MOST OF THESE STORMS ARE MOVING SLOWLY
UNDER 10 MPH WITH MOVEMENT MAINLY TO THE SOUTHWEST. THE THREAT
FROM MOST OF THESE SLOW MOVING STORMS WILL BE HEAVY RAIN AND LOCAL
FLOODING OF LOW LYING AREAS. IN ADDITION SOME OF THESE STORMS WILL
PRODUCE HAIL TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS TO 50
MPH ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. BE EXTRA VIGILANT
WHEN DRIVING AND DO NOT ENTER ROADWAYS WHERE WATER IS RUNNING
ACROSS ROADWAYS OR IS PONDING.

20 NOVLAN
Special weather statement, Jul 20, 2:27 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
327 PM MDT FRI JUL 20 2007

NMZ032-TXZ055-202215-
SOUTHERN DESERT NM-EL PASO TX-
327 PM MDT FRI JUL 20 2007

...STRONG THUNDERSTORM OUTFLOW WIND MOVING INTO EL PASO...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OUTFLOW GUST FRONT MOVING NORTHWEST INTO EASTERN
AND CENTRAL EL PASO. SOUTHEAST WINDS OF 35 TO 40 MPH WITH GUSTS NEAR
55 MPH WILL MOVE INTO THE LOWER VALLEY AND CENTRAL EL PASO BY 340 PM
MDT. BLOWING DUST WITH THIS GUST FRONT WILL REDUCE VISIBILITIES TO
LESS THAN A MILE.

MOTORIST SHOULD EXERCISE CAUTION DUE TO BUFFETING WINDS AND RAPID
REDUCTIONS IN VISIBILITY.

BIRD

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 20, 3:08 PM MST
Where
El Paso County, (Elp)el Paso Intl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -106.380

Thunderstorm Wind, El Paso

When
July 20, 3:22 PM MST
Where
El Paso County, 4 mi NW of (Elp)el Paso Intl Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.841, -106.428

Several large signs were blown down in northeast El Paso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51573, 51584.